INTRODUCTION: Benzydamine hydrocloride (BHC) is a nonsteroidal anti-inflammatory drug used for the symptomatic treatment of oropharyngeal, gynaecological and musculoskeletal inflammatory conditions(1).It’s available as powder to be dissolved in water for the topical treatment of non specific vaginitis and vulvovaginitis in children, adolescents and adults. Sistemic absorption after local use is low, while BHC is quickly absorbed after oral administration.According to the literature 64% of an oral dose is absorbed by 1 hour and it is completed in 4-6 hours (2).Fifty-five percent of the dose is excreted in urine while the remaining part is metabolized by the liver. Acute BHC poisoning is associated with gastrointestinal symptoms(abdominal pain, nausea and vomiting) and neurological disorders(agitation, hallucinations, delirium and seizures). Administration error was reported as the most important cause of overdose(1). We reported a case of BHC poisoning due to an incorrect accidental administration of the drug. CASE REPORT: A previously healty 4-years-old-girl was brought to our Emergengy Department because of severe agitation, tremors and choreiform movements associated with visual hallucinations (she mentioned to see ticks and rabbits). BP was 123/68 mmHg, RR was 30 breaths/min, SO2 96%. The child presented hyperemia of the perioral area, no fever, no vomiting. Cardiac, pulmonary and abdominal examination was normal. No signs of meningism were present. Complete blood count, serum electrolytes, coagulation parameters, renal and liver function tests were normal. She was initially treated with diazepam i.v. unsuccessfully, then she received sedation with propofol, fentanyl and midazolam for 24 hours. After 30 hours from admission she was alert and the hallucinations were resolved. The day before the child was seen by her pediatrician because of dysuria and oral Fosfomycin plus a vaginal douce preparation of 500 mg BHC (powder to be dissolved in 500 ml of water) were prescribed. Seven hours before admission, by mistake, her grandmother gave her the topical preparation orally, in 100 mL solution. The calculated oral ingested dose of BHC was about 30 mg/kg. The intoxication was confirmed by the presence in urine of benzydamine(1,10 microg/mL). DISCUSSION: Several cases of BHC overdose have been described in the literature at all ages. In most of them BHC was mistaken for an oral preparation (1,2,3), as in our case, less frequently it happens for accidentally ingestion, seldom with suicidal intention (4) or for recreational use as hallucinogen. A recent study(2) confirmed a relevant number of cases in Italy and highlighted also the important role of television advertising about the correct and safe use of BHC in Italy. Considering the wide use of BHC-containing gynaecological preparation in our Country we still suggest that if a patient is presented with visual hallucination and agitation, oral administration should be considered.

Benzydamine hydrocloride: severe intoxication in a 4-years-old-child

STEFANI, CHIARA;CAVICCHIOLO, MARIA ELENA;DAVERIO, MARCO;PO', CHIARA;DA DALT, LIVIANA
2012

Abstract

INTRODUCTION: Benzydamine hydrocloride (BHC) is a nonsteroidal anti-inflammatory drug used for the symptomatic treatment of oropharyngeal, gynaecological and musculoskeletal inflammatory conditions(1).It’s available as powder to be dissolved in water for the topical treatment of non specific vaginitis and vulvovaginitis in children, adolescents and adults. Sistemic absorption after local use is low, while BHC is quickly absorbed after oral administration.According to the literature 64% of an oral dose is absorbed by 1 hour and it is completed in 4-6 hours (2).Fifty-five percent of the dose is excreted in urine while the remaining part is metabolized by the liver. Acute BHC poisoning is associated with gastrointestinal symptoms(abdominal pain, nausea and vomiting) and neurological disorders(agitation, hallucinations, delirium and seizures). Administration error was reported as the most important cause of overdose(1). We reported a case of BHC poisoning due to an incorrect accidental administration of the drug. CASE REPORT: A previously healty 4-years-old-girl was brought to our Emergengy Department because of severe agitation, tremors and choreiform movements associated with visual hallucinations (she mentioned to see ticks and rabbits). BP was 123/68 mmHg, RR was 30 breaths/min, SO2 96%. The child presented hyperemia of the perioral area, no fever, no vomiting. Cardiac, pulmonary and abdominal examination was normal. No signs of meningism were present. Complete blood count, serum electrolytes, coagulation parameters, renal and liver function tests were normal. She was initially treated with diazepam i.v. unsuccessfully, then she received sedation with propofol, fentanyl and midazolam for 24 hours. After 30 hours from admission she was alert and the hallucinations were resolved. The day before the child was seen by her pediatrician because of dysuria and oral Fosfomycin plus a vaginal douce preparation of 500 mg BHC (powder to be dissolved in 500 ml of water) were prescribed. Seven hours before admission, by mistake, her grandmother gave her the topical preparation orally, in 100 mL solution. The calculated oral ingested dose of BHC was about 30 mg/kg. The intoxication was confirmed by the presence in urine of benzydamine(1,10 microg/mL). DISCUSSION: Several cases of BHC overdose have been described in the literature at all ages. In most of them BHC was mistaken for an oral preparation (1,2,3), as in our case, less frequently it happens for accidentally ingestion, seldom with suicidal intention (4) or for recreational use as hallucinogen. A recent study(2) confirmed a relevant number of cases in Italy and highlighted also the important role of television advertising about the correct and safe use of BHC in Italy. Considering the wide use of BHC-containing gynaecological preparation in our Country we still suggest that if a patient is presented with visual hallucination and agitation, oral administration should be considered.
Atti "ANTIDOTES IN DEPTH 2012, CLINICAL TOXICOLOGY, SUBSTANCES OF ABUSE, AND CHEMICAL EMERGENCIES"
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11577/3046167
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact